Hail, Hudspeth
- When
- June 2, 4:30 PM MST
- Where
- Hudspeth County, 0.72 mi WSW of Sierra Blanca
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.175, -105.361
A well defined dryline was located through central Hudspeth county with an upper low slowly moving into the Great Basin region. A weak disturbance in the southwest flow over the region helped to trigger a severe thunderstorm near Sierra Blanca that dropped hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A well defined dryline was located through central Hudspeth county with an upper low slowly moving into the Great Basin region. A weak disturbance in the southwest flow over the region helped to trigger a severe thunderstorm near Sierra Blanca that dropped hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 2, 2:39 PM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 339 PM MDT Sun Jun 2 2019 .SYNOPSIS... We are still in an active weather pattern with strong to severe storms expected east of the Rio Grande this evening, especially affecting Hudspeth and Otero counties. A stubborn upper level closed low continues to sit over Southern California, while upper level ridge over SE TX/Gulf region puts the Borderland under southwest flow. Rich moisture continues to flow into the area bringing storm chances each day through Tuesday. On Wednesday, the upper low moves northeast, ending the weather pattern we've been under, and starting a dry, warm period with temperatures possibly reaching triple digits by next weekend. && .DISCUSSION... The weather pattern persists today with strong to severe storms possible east of a dryline, located roughly along the Rio Grande. Low level moisture remains entrenched in our eastern zones, with dew points in the 50s this afternoon. However the NAM and HRRR hint at the dryline moving east over the next few hours, possibly relegating most storm development to the eastern counties this evening. Convective allowing models have decent agreement on storms moving northeast from Mexico into Hudspeth and Otero counties early evening. Destabilization will continue to occur this afternoon, with severe parameters reaching 1K-2K J/KG of MUCAPE, 40-50 knots of 0-6KM shear, strong low level lapse rates and PWATS at .8-1", creating the potential for large hail, severe wind and heavy rain for storms that form. Most storm activity will end around midnight. Monday afternoon, the upper level low slowly moves closer, increasing diffluence aloft. The dryline will still be draped across the CWA, but located further west along the Continental Divide. This will allow deep moisture and instability to flow further west, expanding strong to severe thunderstorm chances across the Borderland. The ridge slides east on Tuesday placing upper low in Arizona by the evening. Strong forcing for ascent in a moist, unstable airmass will continue the severe thunderstorm threat Tuesday afternoon through late Tuesday night -- again, east of the Rio Grande. Wednesday, the upper level low moves north of the CWA. This will flush out the moisture, bringing dewpoints down into 20s/30s, thus ending the overall weather pattern we'll have experienced for roughly a week by this time. As the low lifts north, moisture will go with with it. However, models are hinting at the chance for storms clipping the Gila and Sacramento regions Wednesday evening. On Thursday, upper level ridging moves into the southwest, which will start a dry and warm period through the weekend, with temperatures increasing a few degrees each day. At this time the official forecast does not reflect 100 degree temperatures, but by the weekend, we will be close. The average starting date for triple digits is June 14, so the potential to reach 100 is there. && .AVIATION... .AVIATION...Valid 03/00Z-04/00Z... P6SM SKC-FEW150 west of the Rio Grande overnight with FEW-SCT100-120 SCT-BKN200-250 and isolated to scattered VRB25G45KTS 1-3SM TSRAGS BKN030-040 east. Most thunderstorm activity should be over by 06Z over the east but moisture will push westward overnight and additional development is expected along and east of the Continental Divide after 18Z. Winds will vary between west to southwest over western half of area to east to southeast at 5-15KTS across the east. && .FIRE WEATHER... The area will continue to deal with dryline moving back and forth across the area through the beginning of the upcoming week. Daily thunderstorm development is expected through Tuesday along and east of the divide with best chances over Otero and Hudspeth counties. These storms could be strong to severe with locally heavy rain. An upper low which is helping force storm development will move over the region by midweek and flush the moisture out. As it does so, temperatures will warm and humidities will fall back into the single digits to lower teens. Could have a couple near critical days Wednesday and Thursday with winds increasing out of the west. High temps over the lowlands could approach the century mark by next weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 92 66 91 / 30 30 20 30 Sierra Blanca 63 84 61 85 / 50 30 50 50 Las Cruces 62 90 61 89 / 10 20 20 20 Alamogordo 63 90 61 90 / 30 30 40 30 Cloudcroft 49 66 48 66 / 30 40 50 60 Truth or Consequences 63 91 61 90 / 0 20 20 20 Silver City 57 84 55 82 / 0 10 10 10 Deming 59 92 59 91 / 0 20 10 10 Lordsburg 58 91 58 89 / 0 0 0 0 West El Paso Metro 68 92 66 90 / 20 30 20 30 Dell City 64 90 62 90 / 50 30 50 40 Fort Hancock 68 93 66 91 / 40 30 50 40 Loma Linda 65 85 62 84 / 30 30 40 40 Fabens 69 93 66 91 / 30 30 30 30 Santa Teresa 63 91 63 90 / 20 30 20 20 White Sands HQ 69 90 65 90 / 20 30 20 20 Jornada Range 60 90 60 89 / 20 20 20 20 Hatch 60 92 60 91 / 0 20 20 20 Columbus 64 92 62 91 / 0 20 10 10 Orogrande 65 89 63 89 / 30 30 40 30 Mayhill 53 76 52 76 / 40 30 50 60 Mescalero 52 77 51 76 / 30 40 50 50 Timberon 50 74 50 74 / 40 30 50 50 Winston 49 84 49 84 / 0 20 20 20 Hillsboro 58 89 57 88 / 0 20 10 10 Spaceport 58 89 58 89 / 10 20 20 20 Lake Roberts 50 85 50 82 / 0 20 10 10 Hurley 54 86 55 85 / 0 20 10 0 Cliff 48 91 51 88 / 0 0 0 0 Mule Creek 55 86 54 84 / 0 0 0 0 Faywood 57 87 57 86 / 0 20 0 10 Animas 57 94 57 90 / 0 0 0 0 Hachita 56 92 57 90 / 0 0 0 0 Antelope Wells 58 92 58 89 / 0 0 0 0 Cloverdale 57 87 56 84 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 33/26
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 410 AM MDT Sun Jun 02 2019 NMZ401>417-TXZ418>424-031400- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 410 AM MDT Sun Jun 02 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight There is a risk of thunderstorms this afternoon and this evening with most activity occurring east of the Rio Grande. Several storms may produce large hail...damaging winds and heavy rains with flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms possible Sunday through Wednesday with most storms occurring east of the Rio Grande. Several storms may produce large hail...damaging winds and heavy rains with flash flooding. Dry weather expected Thursday through saturday. .SPOTTER INFORMATION STATEMENT... Spotters may be required to report hail...wind damage and heavy rains with flooding today through Wednesday. Rogash
Special Weather Statement
National Weather Service El Paso TX
1238 PM MDT Sun Jun 2 2019
NMZ415-416-021915-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1238 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
115 PM MDT...
At 1234 PM MDT, Doppler radar was tracking a pair of strong
thunderstorms near Elk Silver and to the north, east of Mescalero.
These storms were slow moving, and drifting to the northeast.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm. In addition, due to the slow motion of these storms, heavy
rainfall is likely.
Locations impacted include...
Lake Mescalero, Elk Silver and Sixteen Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storm, and may lead to
localized flooding along drainages, streams, and arroyos draining
east off the eastern slopes to the Sacramentos. Do not drive your
vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 10532 3296 10535 3295 10535 3297 10562
3330 10569 3330 10532
TIME...MOT...LOC 1834Z 256DEG 4KT 3307 10556
BIRDSpecial Weather Statement
National Weather Service El Paso TX
459 PM MDT Sun Jun 2 2019
TXZ420>424-022345-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
459 PM MDT Sun Jun 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 545
PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Finlay, moving northeast at 40 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Fort Quitman, Esperanza, Finlay, Sunset Ranches, Round Top Mountain,
and Interstate 10 between McNary and Sierra Blanca.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Texas.
LAT...LON 3141 10514 3105 10558 3107 10560 3108 10560
3110 10562 3110 10564 3112 10565 3113 10571
3116 10573 3159 10547
TIME...MOT...LOC 2258Z 222DEG 36KT 3118 10557
JKPThe El Paso radar (KEPZ), 149 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836762.